Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
UnitedBean

Can't take antibiotics or accutane because I'm an athlete (runner) and out of options

Recommended Posts

Hello everyone. I've had moderate to severe acne all throughout my high school years and recently it's gotten really bad.  I'm a high school varsity cross country runner and am planning on a running division 1 college team.  Running is extremely valuable to me and it helps me remain sane as a person. I've been to multiple dermatologists this year and they all suggest taking an oral medication like doxycycline. I took amoxicillin for acne last year and had an desirable cross country season. I seemed to feel weak and have no energy.  My times weren't impressive at all.  My coach claims the antibiotic is the culprit. I have read and researched the affects of antibiotics and other drugs on running performance and they all seem to communicate the idea that antibiotics can inhibit performance and have side affects like stomach issues and joint problems.  So I've decided to avoid doing anything drug related. But I need to fix this acne problem. It is ruining my social life and can't bring myself to spend time with my friends anymore. Any advice would be greatly appreciated, I feel so stuck. Thanks again. 

Share this post


Link to post
Share on other sites

I’m not a doctor, so I can never claim to know I’m 100% correct on this, but I don’t know that there is any real evidence that shows antibiotics or accutane to treat acne directly causes any health issues. Some people have side effects from them, but this is a very small minority. You won’t know until you try. They have to include that scary information because some people may have had bad experiences, but that doesn’t say that a drug itself WILL cause (this problem).

I took doxycycline and minocycline (antibiotics) and accutane (for a year) to treat my acne while playing baseball, golf, and weightlifting. I never experienced anything that hurt my performance…in fact, my performance was better because I had so much more confidence as my acne disappeared. My dermatologist prescribed accutane to high school football players and every one of his cases was a success.

So if I were you, I would give one of the antibiotics that your doctor recommends a try, and if you start feeling bad or have unbearable side effects, tell him and I’m sure you can stop taking it.

But just a heads up…it’s always possible that those antibiotics won’t work (they didn’t for me) and eventually a doctor will recommend accutane to you, which is what I had to do. I was really scared initially to take it…I read horror stories about organ damage, bad depression, etc. I put off taking it for over 6 months because I was scared. But I couldn’t deal with my acne anymore, so I went ahead and did it…and it was a great decision; I should’ve done it earlier. The only side effects I had while taking accutane were dry lips, dry nose, dry eyes, and a slight change in bowel habits, but this all went back to normal after I was done with it.

So it’s up to you and what you want to do. There might be very minor side effects, but nothing that should hinder your sports performance. My performance got better because I had more confidence. So I don’t think it would hurt to give it a try and see how it goes.

Share this post


Link to post
Share on other sites

Thanks so much. I think I've decided to go ahead and give the antibiotics a try once my season is over in a couple weeks. I really appreciate the advice. 

Share this post


Link to post
Share on other sites
On 17/10/2017 at 4:57 AM, UnitedBean said:

Hello everyone. I've had moderate to severe acne all throughout my high school years and recently it's gotten really bad.  I'm a high school varsity cross country runner and am planning on a running division 1 college team.  Running is extremely valuable to me and it helps me remain sane as a person. I've been to multiple dermatologists this year and they all suggest taking an oral medication like doxycycline. I took amoxicillin for acne last year and had an desirable cross country season. I seemed to feel weak and have no energy.  My times weren't impressive at all.  My coach claims the antibiotic is the culprit. I have read and researched the affects of antibiotics and other drugs on running performance and they all seem to communicate the idea that antibiotics can inhibit performance and have side affects like stomach issues and joint problems.  So I've decided to avoid doing anything drug related. But I need to fix this acne problem. It is ruining my social life and can't bring myself to spend time with my friends anymore. Any advice would be greatly appreciated, I feel so stuck. Thanks again. 

hey bro. I know it sucks. Don't take accutane. It might destroy your life. Just google "accutane (or isotretinoin) long term side effects"

Instead, try a ketogenic diet. "Acne is absent in populations consuming Palaeolithic diets with low glycaemic load and no consumption of milk or dairy products."
https://www.ncbi.nlm.nih.gov/pubmed/22419445

Also excimer laser therapy and phototherapy looks very promicing for acne.

Sometimes you see a guy with bad acne with a hot girl. You can become that guy. You can be super confident and super masculine so that nobody will dare make comments about your skin anymore. Go to the gym, find a passion, and become good at countering stupid comments. Women will get wet when they feel your confidence and dominance ;)


Edit: Antibiotics don't work bro. Acne is more complicated than that. It maybe works on like 10% of people. Antibiotics also fuck up your gut microbiome.

Share this post


Link to post
Share on other sites

Absolutely do not take accutane, you are going to mess up your body, and you can say goodbye to running. Try topical acne medications if you have not.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×